Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Fort Worth, TX

March 26, 2017Comanche County, Erath County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 26, 2017, 5:20 PM CDT for Comanche County, Erath County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 5:20 PM CDT (22:20 UTC)
Expired
Mar 26, 2017, 6:15 PM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Comanche County, TX, Erath County, TX

The radar

The Dyess AFB radar (KDYX), 95 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:36 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 26, 3:36 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
336 PM CDT Sun Mar 26 2017

.MESOSCALE UPDATE...
We continue to monitor the potential for severe storms with all
types of severe weather threats late this afternoon through
tonight. While very large hail is expected to be the primary
threat, a threat for damaging winds, a few tornadoes, and isolated
flash flooding will also exist. The main areas of concern
continue to be roughly along and north of I-20, but locations
south of I-20 are not out of the woods; coverage is just expected
to be more limited in these areas.

A vigorous shortwave traversing the Southern Plains has pulled
Gulf moisture northward across North and Central TX today. This
shallow moist layer is east of a dryline which continues to
sharpen through far western OK, draped southward toward Abilene.
Vigorous boundary layer mixing is eroding this thin layer of
moisture which is only around 1 kft deep per the special 20z FWD
sounding, and surface dewpoints have decreased by a few degrees
since 1pm. A plume of cirrus associated with the shortwave trough
has inhibited daytime heating in areas north of I-20 and west of
I-35, but some insolation combined with warm advection has still
allowed temperatures to climb into the mid 80s. Despite the
fairly low dewpoints, surface-based destabilization is still
occurring and CAPE values are climbing into the 1000-2000 J/kg
range through the I-35 corridor and westward. However, due to the
shallow nature of the moisture, MLCAPEs are holding around 500
J/kg due to the drier low-levels.

Convective initiation is expected between 4-6pm across our
northwestern counties near the Bowie, Decatur, Jacksboro areas and
possibly as far south as Mineral Wells. Storms will quickly
intensify and maintain rotating updrafts given favorable shear and
hodograph parameters. A 500mb jet of 50-60 kts is positioned on
the southeastern periphery of the shortwave trough resulting in
deep-layer shear sufficient for supercellular storm modes, and
storms will take on supercell characteristics shortly after
initiation. Steep lapse rates around 7.5 C/km are already in place
and are forecast to steepen further as dynamic ascent from the
shortwave trough cools the mid-levels. As additional low-level
moisture continues to advect northward, MLCAPEs should increase
and wet bulb zero heights will fall. Semi-discrete supercells in
this environment will be capable of producing very large hail in
excess of golfball to baseball size.

The tornado threat with initial convection will actually be fairly
low (but nonzero) due to the meager moisture quality. LCL heights
will remain around 4-5 kft and the dry low-levels will
considerably limit the tornado potential through the late
afternoon hours when the PBL is the deepest and the moisture is
highly mixed. However, the tornado potential could change
depending on how the initial convection evolves throughout the
evening. As mixing lessens after peak heating hours, moisture
quality will increase through the PBL and LCL heights will lower.
In addition, the low-level jet currently around 30 kts will
increase to 40+ kts after 9pm. As cells move east towards the
Sherman, Bonham, McKinney, Greenville areas, the tornado potential
(albeit still low) may increase due to these factors. Despite
this time frame being after sunset, the lack of solar heating is
not expected to diminish the tornado potential, at least
initially. Cells may begin growing upscale into a cluster with
embedded supercell structures by this time with a broken line of
severe storms possibly ranging from the Paris area southwestward
towards the DFW Metroplex.

Stay up to date with the latest forecast information this evening
which will continue to be highlighted via graphics and
supplemental mesoscale discussions as necessary.

-Stalley

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT Sun Mar 26 2017/

See locally issued Mesoscale Update AFDFWD and regional SPC
SWOMCD discussions for short term updates through this evening.

For tonight after midnight most of the convection that occurs this
evening should be waning across our far eastern areas. A cold
front will eventually catch up to the dryline and push through the
remainder of the CWA through mid Monday morning. Drier air will
filter into the region through the day tomorrow with highs in the
mid/upper 70s and lower 80s. While the front will initially clear
the CWA, it is likely to quickly return northward as a warm front,
especially across West Texas late Monday night. This will mean a
gradual increase in moisture again across the southern half of the
CWA as southeasterly winds return.

By Tuesday, another powerful upper low will be moving out of New
Mexico and approaching Texas. Rich Gulf moisture will have spread
northward and should be in place across most of Texas. A dryline
will set up across West Texas with a warm front extending from the
surface low in the Panhandle southeast to along the Red River.
This will set up another favorable scenario for severe weather
Tuesday afternoon and evening. Initially, the more significant
threat will be to the west of our area, but will spread eastward
into the late evening hours. Our best chances for showers and
thunderstorms will arrive late Tuesday night into Wednesday
morning and will continue to be accompanied by a severe weather
threat.

In addition to a severe weather threat, deep southerly flow will
be in place Tuesday night into Wednesday morning accompanied by PW
values near record territory. This suggests that one or more
convective lines or clusters could train over localized areas
resulting in a flash flood threat. The entire system does appear
to be progressive enough to preclude a more serious hydrologic
threat at this time. Precipitation should end quickly from west to
east during the day Wednesday.

The upper pattern remains progressive through the weekend with yet
another system approaching by Saturday. At this time it is a
little early to tell if a significant severe threat will accompany
this system, but rain/storm chances appear to be increasing at
least for Saturday.

Dunn

&&

.AVIATION...

/ISSUED 103 PM CDT Sun Mar 26 2017/
Concerns: Thunderstorm potential this evening, MVFR/IFR cigs
overnight into Monday morning.

Breezy southerly winds continue to pull in Gulf moisture to the
region. Later this afternoon, isolated strong/severe
thunderstorms are expected to develop near/north of Interstate 20
and move eastward across North TX. This activity will likely
impact Bowie and Bonham cornerpost arrivals as well as northward
departures throughout the evening hours. High-res models are
still somewhat inconsistent on how far south to initiate
thunderstorms, but it is possible that a severe storm affects
airports within the immediate DFW area after 00z. Frequent
lightning, large hail, and strong winds will all be possible with
these thunderstorms. Have maintained a mention of VCTS but have
delayed it from previous TAF issuance based on latest guidance;
have elected not to include a prevailing TS mention yet due to
uncertainty. The threat for thunderstorms in the DFW area will
decrease after 04 or 05z. The potential for a storm at the Waco
TAF site is too low to include in the TAF as coverage is expected
to be limited farther south. The highest storm chances will
continue to be located near/along the Red River.

A cold front will be approaching the area late tonight and early
Monday morning. In advance of this front, widespread MVFR and IFR
stratus should develop and cigs below FL015 are likely at all TAF
sites beginning around midnight. Post-frontal stratus will likely
be an issue throughout Monday morning with cigs falling below 1
kft immediately along the front. Winds will turn to the
northeast and decrease in speed as the front moves through. Waco
may experience several hours of IFR cigs tomorrow morning
including some at or below 600 ft. Conditions should begin
improving by late Monday morning with VFR conditions expected at
all airports by Monday afternoon.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    60  79  59  81  66 /  50   0   0  20  70
Waco                63  81  64  82  66 /  10  10   5  20  70
Paris               61  76  54  77  63 /  60  10   0  20  50
Denton              56  77  56  78  65 /  50   0   0  20  70
McKinney            59  77  57  79  65 /  60   0   0  20  70
Dallas              61  80  60  81  67 /  50   0   0  20  70
Terrell             62  79  58  81  66 /  50  10   0  20  60
Corsicana           65  81  62  82  67 /  30  20   0  20  50
Temple              64  83  64  83  66 /  10  10   5  30  70
Mineral Wells       52  80  55  78  61 /  20   0   0  40  80

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/91
Hazardous weather outlook, Mar 26, 4:47 AM CDT, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
447 AM CDT Sun Mar 26 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
447 AM CDT Sun Mar 26 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms late this afternoon through
tonight across all of North and Central Texas. While only a few
storms are expected to develop, those that do form will likely become
severe. The main hazards are expected to be large hail and damaging
winds, although there is the potential for a few tornadoes north of
Interstate 20. The highest chances for thunderstorms and severe
weather will be along and north of Interstate 20 beginning after 4PM.
The severe weather threat is expected to diminish after midnight.

An elevated fire weather threat is expected to develop late this
afternoon west of a Jacksboro to Comanche line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms may linger Monday morning along and east of a
line from Paris to Athens to Cameron. Severe weather is not expected.

There are more thunderstorm chances Tuesday through Thursday as
another storm system affects the region. Severe weather and
flooding will be possible with this mid-week system, in particular
Tuesday night and Wednesday.

Another round of thunderstorms is expected next weekend.

.SPOTTER INFORMATION STATEMENT...
Some spotter activation is likely late this afternoon and evening,
with better chances for activation along and north of Interstate 20.

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:38 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Young67 min
Mar 26, 5:38 PM CDTSevere Thunderstorm WarningFWDJack, Wise67 min
Mar 26, 5:53 PM CDTSevere Thunderstorm WarningFWDMontague67 min
Mar 26, 6:11 PM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
Mar 26, 6:20 PM CDTSpecial Weather StatementFWDHamilton, Mills25 min
Mar 26, 6:26 PM CDTSevere Thunderstorm WarningFWDDenton, Wise64 min
Mar 26, 6:29 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Somervell61 min
Mar 26, 6:48 PM CDTSevere Thunderstorm WarningFWDParker, Wise42 min
Mar 26, 6:55 PM CDTFlash Flood WarningFWDBosque, Erath, Hamilton, Somervell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.